Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

July 16, 2012Cabell County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 16, 2012, 5:54 PM EDT for Cabell County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 5:54 PM EDT (21:54 UTC)
Expired
Jul 16, 2012, 6:45 PM EDT
In force
51 min
Issued by
NWS Charleston, WV

County Cabell County, WV

The radar

The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WWUS81 KRLX 162154
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT MON JUL 16 2012

WVZ006-013-014-162245-
CABELL WV-LINCOLN WV-PUTNAM WV-
554 PM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CABELL...NORTHERN
LINCOLN AND SOUTHWESTERN PUTNAM COUNTIES...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
HAMLIN...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS STORM WILL BE NEAR MILTON AROUND 600 PM...HURRICANE AROUND 605
PM...CULLODEN AROUND 610 PM...SALT ROCK AROUND 635 PM AND HAMLIN
AROUND 645 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
18 AND 36 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8230 3853 8230 3845 8194 3818 8188
      3821 8226 3849 8231

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:09 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
309 PM EDT MON JUL 16 2012

.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL UNTIL WEDNESDAY...WITH HOT DAYS AND
MUGGY NIGHTS ACROSS THE LOWLANDS. A COLD FRONT SINKS SOUTHEAST
ON THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
LATEST VISIBLE IMAGERY SHOWS SCATTERED DIURNAL CU IS IN PLACE
ACROSS THE ENTIRE AREA. DRIER AIR...WHICH WAS OOZING INTO OUR
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA COUNTIES...HAS RESULTED
IN LESS CLOUDS ACROSS THAT AREA.

STILL EXPECT A FEW STORMS COULD DEVELOP IN THE MOUNTAINS AND
ACROSS OUR SOUTHERN COUNTIES THIS AFTERNOON.

THE DIURNAL CU AND ANY STORMS THAT DEVELOP SHOULD BEGIN TO DISSIPATE
THIS EVENING...WITH THE REGION DRY AROUND MIDNIGHT.

MODELS INDICATE MOISTURE WILL BEGIN TO OVERTAKE THE DRIER AIR
ACROSS OUR NORTHERN COUNTIES OVERNIGHT AS LIGHT SOUTHERLY WINDS
SHOULD DEVELOP.

MET/NAM INDICATES SOME DRIER LOW-LEVEL AIR MAY MIX DOWN ACROSS THE
LOWLANDS TUESDAY AFTERNOON. NOT SURE IF I BELIEVE IT...BUT HAVE
TWEAKED DEWPOINT NUMBERS DOWN A LITTLE.

EVEN WITH THE MOISTURE INCREASING ACROSS THE LOWER LEVELS...BUFKIT
DATA INDICATES INSTABILITY WILL BE RATHER LIMITED ACROSS THE
NORTH ON TUESDAY. PREVIOUS POP/THUNDER FORECAST IS IN LINE WITH
THIS THINKING AND CHANGED IT VERY LITTLE.

A MIX OF THE LATEST MAV/MET NUMBERS WERE CLOSE TO PREVIOUS
NUMBERS AND LOOKED GOOD...SO THEY WERE GENERALLY USED.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
HOT AND HUMID WEATHER WILL CONTINUE ON WEDNESDAY OUT AHEAD OF AN
APPROACHING COLD FRONT. COLD FRONT WILL BE SLOW TO MOVE THROUGH THE
CWA...ENTERING THE NORTHERN ZONES WEDNESDAY NIGHT...CROSSING THROUGH
ON THURSDAY...AND FINALLY EXITING TO THE SOUTH THURSDAY NIGHT OR
EARLY FRIDAY. OUT AHEAD OF THE FRONT...SHOWERS AND STORMS WILL BE ON
THE INCREASE...WITH SOME STORMS BECOMING STRONG OR EVEN SEVERE AS
PLENTY OF INSTABILITY AND SHEAR WILL EXIST. BETTER DYNAMICS WILL BE
TO OUR NORTH...AND BASED ON FRONTAL TIMING...LOOKING LIKE BETTER
CHANCES FOR SEVERE WILL BE TO THE NORTH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
DRIER AIR WILL MOVE INTO THE CWA FOR FRIDAY BEHIND THE FRONT...WITH
A NORTHWESTERLY FLOW PATTERN ALOFT SETTING UP ACROSS THE CWA...AND
COOLER WEATHER TAKING HOLD. STILL LOOKING AT A CHANCE FOR SHOWERS
AND THUNDERSTORMS IN THE EXTENDED AS WEAK RIPPLES IN THE FLOW WILL
KEEP A MENTION...ESPECIALLY DOWN SOUTH WHERE BETTER MOISTURE WILL
EXIST. TEMPERATURES WILL BEGIN TO WARM BY THE WEEKEND AS HIGH OVER
CENTRAL U.S. BUILDS EAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
OUTSIDE OF A FEW STORMS WITH IFR CONDITIONS ACROSS THE MOUNTAINS
AND THE SOUTHERN PORTIONS OF THE AREA...EXPECT VFR CONDITIONS SHOULD
PREVAIL ACROSS THE REMAINDER OF THE AREA THRU 06Z.

WITH TEMPERATURES A DEGREE OR TWO COOLER TONIGHT...FOR 06Z TO 12Z
TUESDAY...SOME THICKER VALLEY FOG WITH VSBY AOB 1 MILE COULD
FORM...ESPECIALLY OVER THE WETTER CORRIDOR BETWEEN CRW AND EKN.
OTHERWISE...EXPECT MVFR CONDITIONS WILL PREVAIL IN MANY LOCATIONS
ACROSS THE SOUTH...AND VFR OVER THE NORTH.

ANY FOG THAT DEVELOPS SHOULD DISSIPATE SHORTLY AFTER SUNRISE ON
TUESDAY...WITH DIURNAL CU AND VFR CONDITIONS EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: LOW CLOUDS COULD REFORM AGAIN IN THE
MOUNTAINS AND ACROSS SOUTHERN PORTIONS OF THE REGION BETWEEN 06Z
AND 12Z TUESDAY.

FOG COULD BE THICKER VCNTY OF THE KANAWHA AND ELK RIVER VALLEYS
THAN FORECAST FOR DAWN TUESDAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
MORE WIDESPREAD CONVECTION EXPECTED WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT...WITH IFR IN PCPN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/SL
NEAR TERM...JSH
SHORT TERM...SL
LONG TERM...SL
AVIATION...JSH
Hazardous weather outlook, Jul 16, 3:11 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT MON JUL 16 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-171915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
311 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 5:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT MON JUL 16 2012

WVZ006-013-014-162245-
CABELL WV-LINCOLN WV-PUTNAM WV-
554 PM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CABELL...NORTHERN
LINCOLN AND SOUTHWESTERN PUTNAM COUNTIES...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
HAMLIN...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MILTON AROUND 600 PM...HURRICANE AROUND 605
PM...CULLODEN AROUND 610 PM...SALT ROCK AROUND 635 PM AND HAMLIN
AROUND 645 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
18 AND 36 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8230 3853 8230 3845 8194 3818 8188
      3821 8226 3849 8231

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:32 PM EDTSpecial Weather StatementRLXRandolph28 min
Jul 15, 9:17 PM EDTSpecial Weather StatementRLXBraxton, Gilmer43 min
Jul 16, 6:22 PM EDTSpecial Weather StatementRLXBoone38 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.